Alert archive / Colorado / Red Flag Warnings in 2017

Red Flag Warning 29, NWS Denver/Boulder, CO

December 7, 201710 counties in Colorado

NWS Denver/Boulder, CO issued this red flag warning at Dec 7, 2017, 2:31 PM MST for 10 counties in Colorado. It took effect at Dec 8, 2017, 10:00 AM MST. It was in force for 7 hr. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Dec 7, 2017, 2:31 PM MST (21:31 UTC)
In effect from
Dec 8, 2017, 10:00 AM MST
Expired
Dec 8, 2017, 5:00 PM MST
In force
7 hr
Issued by
NWS Denver/Boulder, CO

Counties Adams County, CO, Arapahoe County, CO, Douglas County, CO, Elbert County, CO, Larimer County, CO, Lincoln County, CO, Logan County, CO, Morgan County, CO, Washington County, CO, Weld County, CO

The radar

The Denver radar (KFTG), 39 km from the middle of the area, began a volume at 21:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Dec 8, 10:22 AM MSTNON-TSTM WND GST 613 S Cedar Point, CO
Dec 8, 11:44 AM MSTNON-TSTM WND GST 63Hugo, CO

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Denver, CO (KDEN), launched 12:00Z, 9.5 hours before the alert went out and 76 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2017-12-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2017-12-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 170 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1745 m above ground
0-6 km bulk shear
63 kt
0-1 km storm-relative helicity
170 m²/s²
0-3 km storm-relative helicity
372 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

870 
WWUS85 KBOU 072131
RFWBOU

URGENT - FIRE WEATHER MESSAGE
National Weather Service Denver/Boulder CO
231 PM MST Thu Dec 7 2017

COZ238-241>249-080545-
/O.NEW.KBOU.FW.W.0029.171208T1700Z-171209T0000Z/
Larimer County Below 6000 Feet/Northwest Weld County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-
231 PM MST Thu Dec 7 2017

...RED FLAG WARNING IN EFFECT FROM 10 AM TO 5 PM MST FRIDAY FOR
WIND AND LOW RELATIVE HUMIDITY FOR MOST OF THE NORTHEAST PLAINS...

The National Weather Service in Denver has issued a Red Flag
Warning FOR WIND AND LOW RELATIVE HUMIDITY, which is in effect
from 10 AM to 5 PM MST Friday.

* Affected Area...Fire Weather Zones 238...241...242...243... 
  244...245...246...247...248 and 249.

* Timing...Late Friday morning through the afternoon. 

* Winds...Northwest 25 to 35 mph with gusts around 50 mph.

* Relative Humidity...As low as 15 percent.

* Impacts...Strong winds and low humidity will be favorable for
  rapid fire growth. Open burning is prohibited on Red Flag days.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$
3 follow-up statements
168 
WWUS85 KBOU 080621
RFWBOU

URGENT - FIRE WEATHER MESSAGE
National Weather Service Denver/Boulder CO
1121 PM MST Thu Dec 7 2017

COZ238-241>249-081900-
/O.CON.KBOU.FW.W.0029.171208T1700Z-171209T0000Z/
Larimer County Below 6000 Feet/Northwest Weld County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-
1121 PM MST Thu Dec 7 2017

...RED FLAG WARNING REMAINS IN EFFECT FROM 10 AM TO 5 PM MST
FRIDAY FOR WIND AND LOW RELATIVE HUMIDITY FOR MOST OF THE
NORTHEAST PLAINS...

* Affected Area...Fire Weather Zones 238...241...242...243... 
  244...245...246...247...248 and 249.

* Timing...Late Friday morning through the afternoon.

* Winds...Northwest 25 to 35 mph with gusts up to 55 mph.

* Relative Humidity...As low as 15 percent.

* Impacts...Strong winds and low humidity will be favorable for
  rapid fire growth. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$
774 
WWUS85 KBOU 081704
RFWBOU

URGENT - FIRE WEATHER MESSAGE
National Weather Service Denver/Boulder CO
1004 AM MST Fri Dec 8 2017

COZ238-241>249-090000-
/O.CON.KBOU.FW.W.0029.000000T0000Z-171209T0000Z/
Larimer County Below 6000 Feet/Northwest Weld County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-
1004 AM MST Fri Dec 8 2017

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 5 PM MST THIS
AFTERNOON FOR WIND AND LOW RELATIVE HUMIDITY FOR MOST OF THE
NORTHEAST PLAINS...

* Affected Area...Fire Weather Zones 238...241...242...243... 
  244...245...246...247...248 and 249.

* Timing...Through this afternoon.

* Winds...North 25 to 40 mph with gusts up to 55 mph.

* Relative Humidity...As low as 15 percent.

* Impacts...Strong winds and low humidity will be favorable for 
  rapid fire growth.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$
500 
WWUS85 KBOU 090023
RFWBOU

URGENT - FIRE WEATHER MESSAGE
National Weather Service Denver/Boulder CO
523 PM MST Fri Dec 8 2017

COZ238-241>249-090130-
/O.EXP.KBOU.FW.W.0029.000000T0000Z-171209T0000Z/
Larimer County Below 6000 Feet/Northwest Weld County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-
523 PM MST Fri Dec 8 2017

...RED FLAG WARNING HAS EXPIRED FOR WIND AND LOW RELATIVE
HUMIDITY FOR THE NORTHEAST PLAINS OF COLORADO...

Fire weather conditions are easing with sunset. Northwest winds at
15 to 25 mph will gradually decrease this evening, and humidities
of 20 to 30 percent will continue to increase.

$$

Gimmestad

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this red flag warning went out at Dec 7, 2:30 PM MST, 1 minute earlier.

Area forecast discussion, Dec 7, 2:30 PM MST, 1 minute before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
230 PM MST Thu Dec 7 2017

.SHORT TERM...(This evening through Friday)
Issued at 230 PM MST Thu Dec 7 2017

Light snow is occurring over the mountains, and should continue
through this evening as another wave of moisture moves in from the
north. That is supported by the latest IR imagery showing colder
cloud tops and radar imagery with light echoes becoming more
widespread across Wyoming. On the plains, some virga around this
afternoon, but with next wave of moisture will keep some low PoPs
into the evening. Palmer Divide still has the main chance of
seeing any light snow accumulations where orographics are more
favorable. Elsewhere, a downslope component exists across the
plains so once the next wave of moisture moves through skies
should begin to slowly clear.

Lows tonight will be several degrees warmer with warm advection
and a downslope component in place. Any inversions should be
pretty weak with some wind holding in place through the night. On
Friday, warm advection continues so high temperatures on the
plains will push back into the 50s. Gusty winds will also develop
during peak heating and daytime mixing. Speeds of 20-35 mph will
be common east of I-25, with gusts reaching 50 mph on the eastern
plains and northern border area. The strong winds combined with
warmer temperatures and low humidities will create high grassland
fire danger...see Fire Weather section.

.LONG TERM...(Friday night through Thursday)
Issued at 230 PM MST Thu Dec 7 2017

Large blocking upper ridge will continue to bring prolonged dry and
warm conditions to the region. Moderate NW flow aloft will mix down
Friday into Saturday bringing increased winds to the plains. By
Friday evening the strong winds on the plains will start to
dissipate but gusts from the NNW with speeds of 20 to 30 mph will
still be possible into early Saturday. Temperatures will quickly
rebound back to above normal with highs on Saturday reaching into
the lower 60s. For Sunday the upper ridge will deepen and push west
increasing pressure and temperatures with up to 20 degrees above
normal possible.

For the start of next week models show some weakening in the western
ridge with a jet max dropping SE associated with a trough. The
placement of the trough is not in total agreement with various
models but is moisture-starved so only expecting some increased
winds on the plains and a slight drop in temperatures Monday
afternoon. Temperatures will rebound on Tuesday in a big way with a
lee side low helping to increase downsloping winds and highs in the
low to mid 60s.

By Wednesday a slight pattern shift is possible with the ridge
breaking down and slipping south. This will allow for NW flow to
increase and drop a disturbance down into CO. Models are not in
current agreement with timing with the EC roughly 6-12 hours behind
the GFS. Will have to wait and see how models are initialized in the
days to come.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 230 PM MST Thu Dec 7 2017

Cloud deck should hold mostly in the 4000-7000 foot range through
about 04Z and then begin to lift. Still expect mostly virga, with
only a chance of light snow or flurries reaching the ground.
Cloud cover will decrease after 06Z. Winds for the Denver metro
area TAF sites have been rather variable this afternoon, favoring
a westerly component instead of the earlier anticipated
northerlies. Should generally see a more westerly prevail through
about 16Z Friday, before stronger northerly winds develop with
gusts to 25-30 knots possible at KDEN through 23Z Friday. KAPA and
KBJC should see somewhat lighter winds prevail Friday.

&&

.FIRE WEATHER...
Issued at 230 PM MST Thu Dec 7 2017

Fire danger will increase on Friday with strong, gusty winds
overspreading the plains. Humidities will be marginal, but the
extremely dry fine fuels and grassland fire danger will warrant a
Red Flag Warning for late morning through the afternoon.
Combination of the strongest winds and lowest humidities east of
I-25. Far northeast corner has slightly higher RH, but grassland
fire danger will still be elevated.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning from 10 AM to 5 PM MST Friday for COZ238-
241>249.

&&

SHORT TERM...Barjenbruch
LONG TERM...Bowen
AVIATION...Barjenbruch
FIRE WEATHER...Barjenbruch
Hazardous weather outlook, Dec 7, 10:55 AM MST, 3 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1055 AM MST Thu Dec 7 2017

COZ030>051-081800-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1055 AM MST Thu Dec 7 2017

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

Light snow will spread across the mountains this afternoon and
early evening. North facing mountain locations may see up to 6
inches of snow, but most of the mountains and high valleys will
see between 1 and 4 inches. Mountain roads will be snow packed and
slippery. In lower elevations, there is only a chance of light
snow through early evening. However, I-25 over the Palmer Divide
could see slick conditions develop for the evening commute with a
light accumulation of snow there.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Warmer than normal temperatures, low relative humidity and gusty
northerly winds will elevate the wildfire danger on the plains of
northeast Colorado during the afternoon hours on Friday, Saturday
and Sunday. Wind gusts to around 45 mph Friday afternoon may
produce high rangeland fire danger up near the Nebraska border
and along I-70 around Limon. Otherwise, the unusually dry
weather will continue through the middle of next week with
temperatures remaining several degrees above average.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight.

Nearby

Red Flag Warnings in Colorado, 2017Every red flag warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.